FDA questions safety of more drugs produced by Framingham facility at center of meningitis probe
The US Food and Drug Administration said today that people should be warned who got any injectable drugs -- not just steroid injections -- made by a Framingham facility at the center of a nationwide meningitis outbreak.
“At this point in FDA’s investigation, the sterility of any injectable drugs, including ophthalmic drugs that are injectable or used in conjunction with eye surgery, and cardioplegic solutions produced ... are of significant concern, and out of an abundance of caution, patients who received these products should be alerted to the potential risk of infection,” the Food and Drug Administration said today in a statement posted on its website.
So far, according to the Centers for Disease Control and Prevention, there have been 15 deaths in 15 states, with 214 cases reported in the nationwide outbreak that officials believe is linked to contaminated steroids produced at the New England Compounding Center in Framingham. That tally was up from Sunday, when there were 15 deaths in 14 states, with 205 cases reported.
The FDA said the cases to date have been associated with the steroid methylprednisolone acetate. But the agency noted in today’s statement that a “patient with possible meningitis” associated with a different NECC steroid — triamcinolone acetonide — had been reported.
It said that, in addition, two people with the fungal infection had been reported who had been given NECC cardioplegic solution during surgery. The solution is used to paralyze heart muscles during open heart surgery, the agency said.
“FDA continues to evaluate these reports, and when the agency obtains additional information, it will be promptly relayed to the public. FDA has not confirmed that these three infections were, in fact, caused by an NECC product,” the agency noted.
The agency said it had previously advised medical professionals that all products distributed by NECC should be “retained, secured, and withheld from use.”
Based on the new information, the FDA advised them today, “out of an abundance of caution, FDA advises you to follow-up with patients for whom you administered an injectable product, including an ophthalmic drug that is injectable or used in conjunction with eye surgery, or a cardioplegic solution purchased from or produced by NECC after May 21, 2012.”
“You should inform patients who received the NECC products noted above of the symptoms of possible infection and instruct them to contact you or another healthcare provider immediately if they experience any of these symptoms,” the agency said in its statement.
Patients who got NECC products that are lower-risk, such as lotions, creams, eyedrops or suppositories, do not have to be warned at this time, the FDA said.
The FDA said some medical professionals might receive a high volume of calls from patients or might have to notify numerous patients.
“We ask you to use your clinical judgment in deciding which patients are at risk and contact those patients in whatever communications mode you prefer, whether it is email, phone or letter. Face-to-face communication with patients is not necessary,” the agency said.
The agency said the signs and symptoms of meningitis include fever, headache, stiff neck, nausea and vomiting, sensitivity to light and “altered mental status.”
“Symptoms for other possible infections may include fever; swelling, increasing pain, redness, warmth at injection site; visual changes, pain, redness or discharge from the eye; chest pain, or drainage from the surgical site (infection within the chest),” the agency said.